Maryland, 2021

Heat in Maryland, August 13, 2021

August 13, 2021 · NWS LWX · 5 events in 5 counties and zones

A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure and southwesterly flow allowed heat and humidity to build across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 9:03 AM EST, 57 minutes earlier.

Area forecast discussion, Aug 13, 9:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Fri Aug 13 2021

.SYNOPSIS...
High pressure will remain offshore today as a cold front slowly
approaches from the northwest. The front will push through our
area on Saturday before eventually stalling across our southeast
Sunday through early next week. Eventually the front will
return back northward as a warm front toward the middle of next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest analysis shows Bermuda high pressure banked off the
Carolina coastline as an H5 trough continues to slowly dip
southward across the Great Lakes region as it gradually shifts
eastward through the weekend. As a result, an associated cold
front will approach from the northwest this afternoon. Dangerous
heat and humidity continues today with highs in the mid to upper
90s for most, along with dew points in the mid to upper 70s. As
a result, heat indices continue to range between 100-107
degrees. The combination of the high heat/humidity will lead to
quite the unstable atmosphere. Latest guidance continues to
depict high CAPE values between 2500-3000 J/Kg. DCAPE values
also range between 800-1200 J/Kg across the region with steep
low level lapse rates and decent mid level lapse rates around
7.5C/Km. Given the stronger forcing and the development of a
bay breeze off the Chesapeake, do expect there to be a
convergence boundary across central VA and north-central MD,
further accelerating storm development. Shear does remain rather
weak. However given these atmospheric parameters are similar to
that observed earlier in the week, thinking that today would be
no different. West to east storm development looks to occur
mainly after 2PM before reaching the metro areas by late
afternoon/early evening. Main hazards associated with any severe
storms will be damaging wind gusts.

Expect storms to die out this evening after heating ends and
the shortwave passes east, with late night turning out dry and
muggy again.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
...PREVIOUS DISCUSSION...
Cold front will slowly but surely move southeastward across the
region on Saturday. Guidance is most insistent on widespread
showers and thunderstorms, though some question remains on just
how much severe weather may occur given CAPE may be limited by
the clouds and precip arriving fairly early in the day. That
said, shear from the passing shortwave may be enough despite
potentially lower CAPE available, and with high PW's and
potential training, a flood risk is also present. The clouds and
rain, not to mention the passing front, should result in a
notably cooler day, with highs falling back closer to seasonal
norms.

Front should pass just south of the region by Sunday, with high
pressure trying to build in from the north. However, guidance is
consistent in the front stalling just to the south, and a moist
easterly flow may set up just north of it. Bottom line is that
while Sunday will be cooler and not as wet, it may still not be
a great day considering clouds and a few showers may linger,
especially in central VA. Highs should stay below normal for a
change.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A frontal boundary remains stall to our south early next week
as high pressure situates itself to our north. This boundary
looks to diffuse by midweek as the remnants of Tropical
Depression Fred potentially makes its way into the region.
Resultant weather for much of the long term portion of the
forecast will be above normal rain chances with the
aforementioned boundary to our south, flow favoring an onshore
trajectory, and moisture from Fred nearing the region by
midweek. Additionally, we look to be wedged between an upper
level ridge to our southeast and a trough to our northwest,
helping funnel moisture northward across the region.

Ample cloud cover and increased rain chances will keep
temperatures in check compared to this week, with highs in the
low to middle 80s, and lows falling back into the 60s. Winds
turn more southerly by around midweek, allowing temperatures to
nudge upwards a bit, but with elevated rain chances continuing,
they'll likely remain just below climatology.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR conditions overall through Sunday night. Main concern will
be potential for thunderstorms this afternoon/evening and again
Saturday afternoon/evening. Some shower risk persists Sunday but
looks lower compared to the preceding days as the cold front
should press further south by then. Patchy late night/early
morning fog may also occur in locations which receive storms the
prior evening, particularly at MRB/CHO late tonight.

Periods of sub VFR conditions look increasingly likely early
next week with elevated shower and thunderstorm chances, focused
during the afternoon and evening hours. Winds will favor a
southeasterly trajectory at the terminals early next week as
high pressure resides to the north.

&&

.MARINE...
Winds will generally remain below SCA levels through Saturday.
Saturday night, the passage of a cold front may allow northerly
gusts of 20 knots, necessitating an SCA which may linger into
Sunday. Winds should diminish by Sunday night.

High pressure will reside to our north early next week as winds
trend out of the southeast. The gradient appears weak enough to
maintain sub SCA gusts over the marine district. Elevated
chances for afternoon and evening showers and thunderstorms may
present a gusty wind threat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ003>006-008-
     011-013-014-016>018-501>508.
VA...Heat Advisory until 7 PM EDT this evening for VAZ026>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 7 PM EDT this evening for WVZ050>053-055-
     502>504.
MARINE...None.

&&

SYNOPSIS...SOUZA/RCM
NEAR TERM...SOUZA/RCM
SHORT TERM...RCM
LONG TERM...BKF
AVIATION...BKF/RCM
MARINE...BKF/RCM
Hazardous weather outlook, Aug 13, 4:27 AM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
527 AM EDT Fri Aug 13 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-140930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
527 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for the entire outlook area from 11
AM to 7 PM today.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-140930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
527 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for most of the outlook area from 11
AM to 7 PM today.

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-140930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
527 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated severe storms along with isolated instances of flash
flooding are possible during the afternoon and evening hours
Saturday.

Heavy rain and flooding possible from tropical moisture Monday
into Tuesday and potentially continuing into Wednesday due to the
remnants of Fred.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Friday afternoon to
evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Charles

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
Charles forecast zone
Reported by
AWOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, St. Mary'S

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Calvert

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heat indices rose to between 105 and 110 degrees.

Heat, Extreme Western Allegany

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
Extreme Western Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Heat indices rose to between 100 and 105 degrees.

Heat, Central and Eastern Allegany

When
August 13, 10:00 AM EST to 6:00 PM EST
Where
Central and Eastern Allegany forecast zone
Reported by
AWOS
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Heat indices rose to between 100 and 105 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983800, 983801, 983802, 983803, 983804.